December 10, 2007,
C.P. asks from Chicago, IL on December 10, 2007
Terrible Treatment at Urgent Care- Now What?
My 3 1/2 year old daughter recently was treated with augmentin for 10 days for bronchitis while on vacation. When we returned home I noticed that she was scratching and very red in the genital area, along with white discharge, so I brought her to the immediate care facility in our neighborhood. I explained that I thought it may be a yeast infection due to the antibiotics, because I had been warned about the likelyhood from the pharmicist. I also let the doctor know that I tried to feed her probiotic yogurt everyday while on the antibiotic, but she had such severe gastrointestinal upset she would usually vomit soon after eating it. When the doctor came back in to examine my daughter she was very huffy and asked me if I put any cream or salve on her- I said no. Then she asked my 3 1/2 year old daughter 5 times if someone had touched her "down there". The doctor asked her "did someone touched you in that area?" and when my daughter said no, "are you sure?" followed by "did someone touch you down there?", again and again. As you can imagine, this upset my daughter and me(to the point of almost being in tears). The doctor then told me that it would be very unlikely that she would have a yeast infection at which point I said "that's not what the pharmacist said- why would he have recommended eating a probiotic yogurt if this was so unlikely?" She had no response to this and just threw some bacitracin on the table and told me she thinks it is bacterial and to use that. Then she walked out. I guess, I am just trying to now figure out what to do- since her stomach is somewhat better after finishing this antibiotic, I will continue to push the yogurt, but is there a topical cream I can get over the counter for use on children? Where can I find an acidophilis preparation safe for an almost 4 year old? Any help would be so appreciated. Thank you!
So What Happened?™
Thanks everyone for your input- I was able to go last night and get the Florastor Kids.
I also made a phone call to theurgent care manager and let her know what happened, but focused on the fact that the doctor's lack of, shall we say bedside manner, completely upset my daughter and me and that it did not seem to me that she was listening to my concerns. Then manager was a little lessthan helpful, citing that the doctor was well within her realm for asking ( I do agree- if maybe there wasn't such an obivious other cause for this condition) and offerd no apology for her behaviour. Needless to say, we will not be going there ever again. I was able to talk to my pediatrician this morning and she called in a prescription for Nystatin cream to help alleviate the itching. So, it looks like we are finally on the right path- thanks to all of you!
N.D. answers from Chicago on December 10, 2007
If I were you, I would contact the Urgent Care and talking with the Practice Manager about what happened and the treatment you received from the Doctor. These accusations are awful and that she would come to this conclusion is borderline harassment. Add to that, her treatment of your daughter and lack of education about her "remedy" for the problem is lazy, at best.
I would not let this go. I hope that you won't either.
1 mom found this helpful
K.C. answers from Chicago on December 10, 2007
Sounds like an awful experience. I'm so sorry that you had to deal with that when you were already worried about your daughter. Our pediatrician gave us probiotics to use after my sons had a gastrointestinal virus and we were able to find it at Walgreens or Osco (can't recall exactly). It was made for kids and since it was a powder you could put it in either liquids or applesauce type food. These are much stronger than yogurt and are therefore more effective. It takes at least a few days to restore her tummy back to normal. I'm suprised the pharmacist did not recommend this to you...one brand is called Florastor Kids.
Moms recommend the following deals from Mamapedia:
$ 15 - Personalized Gifts with All Your Favorite Characters, 50% Off
$ 13 - Personalized Storybooks, 48% Off
$ 5 - 8"x10" Canvas Photo Prints from CanvasPeople, 90% Off
$ 8 - Handcrafted, Personalized Photoblock Ornament, 69% Off
$ 14 - Santa Sent Me A Message: Elf with Personalized Letter from Santa, 53% Off
$ 15 - Swaag Store Six Foot Blackboard Wall Decal, 63% Off
$ 40 - Personalized Sterling Silver Monogram Necklace, 70% Off
$ 7 - 3-Month Subscription for Tablet Learning Apps from Agnitus, 67% Off
$ 39 - Online Lifetime Premium Subscription For Kids, 74% Off
$ 12 - Custom Photo Holiday Cards, 63% Off
N.M. answers from Chicago on December 10, 2007
If antibiots can cause yeast infection in adult females, why not in young females as well? My mother is a nurse (i always say that w/ some authority like her schooling passed on to me, har), we happened to be chatting when i was reading this, and though she only worked in geriatrics, she mentioned that antibiots can cause yeast infections in young children, even in boys in the anal area, because the yeast lives in the intestines and can be disrupted by the meds. What a quack you had the misfortune of meeting up with! I would not only call them to complain, I would write a letter to them, and I might find out if that doctor is part of a group of doctors you can "rate", and let them know your opinion so others can be warned -- I know I wouldn't want to see that doctor if I knew she were that irresponsible w/ other patients. It is totally irresponsible of that doctor to come to such an assumption and to treat you the way she did. I don't have any answers to your other question as to topical creams, I hope someone else does for your daughter! Good luck sweetie!!
J. answers from Chicago on December 10, 2007
I don't know if it's so awful that she asked - doctors are mandated reporters, so she may have felt she had to. It is pretty awful that she's so unknowledgeable about yeast infections
I had an experience last year with an urgent care doctor (out of state) who was also totally misinformed about the medical condition we were visiting for. I know there are about a million different possible illnesses, but you'd think a doctor would have access to reference materials (Google, even!) to look up basic information - like about yeast infections. I think probably the most effective response would be to write a letter of complaint to the doctors whose names are listed as the owners of the practice.
If you really felt the complaint needed more official attention, there's a licensing board where complaints can be made. (personally, I don't think this rises to that level, nor would I want to take a chance that DCFS would get called in, but it's interesting to know in case you ever need to) - https://www.idfpr.com/dpr/FILING/Complaint.asp
C.S. answers from Chicago on December 10, 2007
I am so sorry for this! How awful.
I know that my chiro recommended something like Florstar... it's for kids especially.
My guess is that if you go to Whole Foods-- ask-- and you'll find probiotics no problem
I would recommend simply drinking Kefir.... Keep the sugar down or cut it completely as yeast loves sugar....